RE: My doc says I can't treat HEP C because my platelets are too low
(43) not 120 to 150 is there any natural or medical way to raise the count? Did an MRI and he wants to do an endoscopy to see liver damage...Why do doctors look at you funny when you tell them you are clean and sober for 18 1/2 years....
I'm not really sure what platelets are but I'm going to make an educated guess and say Procrit? ...ask your Doc. It is VERY expensive so if your insurance doesn't cover it call your local Walgreens ask for a pharmacist and get the Tele# for the Patient Assistance Line for Procrit which is made by BioTech I believe. By the way your Doc should know how to increase platelets why didn't you ask him?
I have also suffered from a drop in my platelets since I began Tx. I went down to about 60 and my doc took me off tx. I got another opinion. My new doc treats more aggressively, and doesn't take action unless my platelets go below 30. So you might want to get another opinion. Trouble is, when I changed docs, the new doc made me start my treatment over again..back to square one. :( I lost about 5 weeks that I now have to discount. PS..I don't think that Procrit is for low platelets, I believe Procrit is only for anemia. To the best of my knowledge, there is no rescue drug for low platelet count.
If the doctor makes you feel like he is "looking at you funny" when you told him you were clean for 18 years do you mean he is acting like he doesn't believe you? My advice is get a different doctor who you can trust if that is the case.
One reason he might do that is that he thinks you aren't telling the truth and if that is the case he will be worthless to you as you need a good, trusting relationship with your doc with HCV or any illness. Low platelets can be a sign of substantial liver damage, maybe that's why he acts weird who knows but I'd get a liver specialist. Is this doctor a regular doctor or a liver doctor? What are your hep c stats? Have you ever had a biopsy? Are your platelets the only thing on your bloodwork that is out of the normal range?
There is no way other than a platelet tranfuion to raise platelets however good nutrition and things like beets ( or beet powder)are known to improve platelet counts.
People DO treat with platelets as low as yours, I hope some who had that experience will post to you. Take care and get another opinion, one from a doctor who treats hep c often would be best.
Beets? Oh no! To me, beets are ultimately the worst tasting food. (#1 on my sucky food list) LOL I just hate them. Why can't it be a food like brownies, Hot & Sour soup or raspberries? LOL
hey I hated them too until one day I was served a delicious one that had been roasted on a grill. It was unbelievably good. I couldn't believe it was a beet. Just a little salt and pepper and a dash of vinegar and wow, yummy! Hard to believe, but all true.
If you can't stand beets you can use beet powder, comes in a pill form.
If I use beet powder in a pill form, when I burp will I haver breath that's hard to beet? *snicker snicker*
Have a great day...tho I'll be thinking about beets all day now.
I just hate the pickled beets in the red brine *gag*
Never tried them any other way.
Hate beets too but love your idea of the roasted one's, will try them! And yeah why is it that the foods that taste crutty are always the ones to do ya good?
I too have had low platelets and had to have bloods done weekly cause they kept lowering, got 51 and hovering! I agree if your not comfortable with your Dr get a new one asap! This is your life....it is only his job! He'll have plenty more, you only have one life! Best of luck to you. Blessings All.
I too have had low platelets (48 has been the lowest) but we continued tx. My dr. is also aggressive. There were also times that my white count was .4 and continued but lowered the pegysus.
Procrit is to raise your Red blood cells that is reflected in your hemoglobin count. Good luck.
What side effects did you have from the neulasta? When my count dropped, they backed off my dosage of pegysus. In hindsite, I wonder if that may have contributed to my relaspe.
A couple of thoughts on this subject. Are your platelet counts reduced due to advanced fibrosis/cirrhosis? One drug used extensively in oncology to increase platelet production is Neumega (generically known as Oprelviken), but the side effects include pulmonary edema; although I believe the drug is efficacious, many doctors don
I have had low platelets, but not too low. Mine have been down to 60, but it's the WBC (anc) that has been to .4 and I take Neulasta, another nasty rescue drug. At least it kept me on tx at full dose. Now my platelets last week were 137 which is higher than before tx. I am happy and would like to think that it is because the reversal of liver damage.
I too have heard Nemenga is brutal. I think Missmiss took it once for platelets. Platelets do bounce around quite a bit and I would get a dr. that treats more aggressively if I were at a high stage of liver damage.
I have taken Neulasta for many months now and it is awful to me. I get a migraine, bone pain and can hardly walk b/c of the pain for about 7 days. Then I am okay until I get the next shot two weeks later. My GI wanted me to lower my Pegasus and I said NO. I went to a hemotologist who gave me the Neulasta and it works right away. I was getting shots every 3 weeks, now my ANC has been hovering around 1.1 and this week 1.3, so I don't have to get the shot. YEAH!!
Get the Neupogen or Neulasta shots instead of cutting the interferon. At least you can continue to keep your tx meds at a good level to reach SVR. I would ask for Neupogen instead of Neulasta. Neupogen is given every day for 3 days, then test blood again in a few weeks. Neulasta lasts for 2 weeks, it is pegalated version of Neupogen. From what a few here have said, Neulasta has much worse sides than Neulasta.
Try to get your dr. to give you these drugs instead of cutting tx drugs!
I just read your thread above and realized I passed over the relapse part. I sure hope you haven't. If you have, don't let them cut your Inf/Riba again. This has caused many people to relapse around here. Make sure your dr. will give you the Neupogen or Procrit, before you treat again find out if he will give it to you. Especially since you know this may happen again. Good luck! Let us know when you get your PCR back.
Welcome to the forum!
Thanks. Look for me next Friday when I find out whats up.
Hello and welcome.
The drug used to treat low platelets is Neumega, as mentioned. It can be given with HCV tx but would be used under the dx of low platelets. There has to be a reason your platelets are that low and if it were me, I would find that reason first. Most of us start with normal platelets and they drop during tx. So, to start at 43, you don't have anywhere to drop to.
I was put on Neumega (did two shots) and it dropped my hgb nearly two points in one week. It was dropping .2 every day when we discovered it. I had a 102 degree fever for a week. It was the hardest week of my tx. They finally did a microscopic count of the platelets and found they were not as low as we thought (from 41 to 80)and I didn't need it. If anything were to make me quit tx, it would have been the drop in hgb from the Neumega. I had about 6 weeks left and just stayed in bed and made it to the end. I was offered blood every week but declined. I'm about 6 weeks post tx and am starting to feel alive again. It feels great!
Just take this one step at a time and try to find out why your platelets are so low right now. Let us know what you find out. And, get a doctor you feel you can trust. Let us know.